Back to Ask the Diabetes Team Ask the Diabetes Team

From India:

My 63-year-old mother has had type 2 for about 20 years. She has been on insulin (Mixtard 50) for the past 15 years. She also takes some oral drugs for diabetes, blood pressure and for some kidney related issues.

About a year ago, she did not eat properly for two days, yet continued to take her normal doses of morning and evening insulin. In the evening of the second day, her blood sugar dropped to 40 mg/dl [2.2 mmol/L] to 50 mg/dl [2.8 mmol/L]. She was very drowsy and almost unconscious. We fed her some juice and sugar immediately and her blood sugars rose slowly to around 100 mg/dl [5.6 mmol/L] to 120 mg/dl [6.7 mmol/L]. However, she was still not fully conscious. We had her admitted to a hospital and, for more than two days, she had only half consciousness and was behaving like a drunken person. It took three full days for her to return to a normal state of consciousness. Since then, every time she fails to eat properly and her blood sugar drops, she again becomes semi-conscious. This has happened eight times this year.

I have read about hypoglycemia and the effects of it. Everywhere they have mentioned that the unconsciousness caused due to hypoglycemia would last for 10 to 20 minutes or a maximum of one hour and the patient would become normal if his/her sugars were brought to normal by feeding sugar solutions. I spoke to our diabetologist and he, too, was saying the same.

So, why does it take two to three days for my mother to recover from lows? If it were sure that the effect of hypoglycemia would not last longer than one to two hours, then would it be something else that is causing my mother to stay semi-conscious for such a long time?


I cannot be sure, but it sounds like the low blood sugar episodes are related to the consequences of a mismatch of food to insulin. If there were no relationship between the low blood sugars episodes and decreased eating, I would be more concerned about the cause arising from something else. The period of time it takes for her to come out of these lows may be a reflection of the severity of the episode and the insulin she is taking. If she were taking human Regular insulin, she might benefit from using one of the insulin analogs where the rapid-acting insulin only lasts three hours. This is compared to six to eight hours for human Regular insulin. In addition, when she is not feeling well, she may do better to give her insulin after meals and compensate her dose for the decreased amount of food she eats. If she cannot make this decision, perhaps someone in the family could look over her shoulder and help her with daily adjustments based on food intake. Finally, hypoglycemia may be less well tolerated in a person who has underlying disease. Previous stroke or other medications may have some role on the course of the hypoglycemia.


Original posting 27 Oct 2008
Posted to Hypoglycemia and Type 2


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.